Sun | Dec 4, 2016

Dear Doc: Is he a case for Viagra?

Published:Sunday | April 5, 2015 | 12:00 AM

Q Good day, doc. I am a guy who is just about to get married for the second time. I am 35. My first wife passed away around two years ago.

My problem is that many times I just can't 'make it' with my new partner. I get stiff, but after a couple of minutes I lose it. In other words, I get in and then it doesn't last. This is real frustrating for her and for me.

So I am seriously thinking of going on Viagra, doctor. However, I have heard that there can be real bad side-effects. Is this true? In fact, could you tell me what the bad side effects of the drug really are?

A. Sure. But first of all, let me say that when a man who is only in his 30s runs into problems with his 'nature,' it is NOT usually a physical problem. Usually, it transpires that the problem is a psychological one and that, therefore, it does not generally need treatment with Viagra.

I note that in your case, it is only two years since your first wife passed on. Well, again and again, I have seen men who (like you) have recently been widowed and who cannot manage to get a good erection. What happens is that the subconscious mind is still mourning the loss of the wife. So it will not let the poor guy go ahead and have sex with anyone else.

The same thing often occurs with men who have recently been through a divorce, particularly if it has been a 'messy' one, and if the man feels guilty or depressed.

The good news is that in nearly all these cases, the man does eventually regain his nature. The healing process is accelerated if he has some therapy from an understanding counsellor or psychotherapist, who can encourage him to talk about his feelings. For instance, last year, I was consulted by a 40-year-old man whose wife had died of breast cancer, around 18 months ago. He had now met a woman, fallen in love, and wanted to marry her. But he could not get an erection at all.

On examination, I found that there was nothing physically wrong with him. So I sent him to a good psychotherapist, who then spent a couple of months in helping him to explore his feelings about his lost wife, and his guilt about being unfaithful to her. A very helpful factor was the attitude of his new fiancÈe who was extremely sympathetic and encouraging to him.

She spent a lot of time talking with him, and reassuring him that she loved him. Also, as his recovery progressed, she proved to be real good at using simple love play techniques to help him get an erection and maintain it. By the time they got married, he was able to have sex without difficulty.

Now that is the kind of path that I think that you should follow. See a therapist or counsellor as soon as possible. And please tell your fiancÈe that is what you are doing.

As you can see, I don't really think that Viagra is appropriate in your case. But your own doctor may feel that it is appropriate to give you a little 'kick-start' by taking that medication for a while. I would have no quarrel with that!

You ask about side-effects. Someone has told you that the drug can have real bad effects. I must tell you that it is most unusual for Viagra to cause a man any significant problems. Most side-effects are pretty minor. The common ones are:

- Headache

- A full feeling in the face

- Indigestion or gas

- Dizziness on getting out of bed too fast

- Blocked nose

- Hiccups

- Slight diarrhoea

- Blue discolouration when looking at lights.

There are occasionally more serious ill-effects, but they mainly occur when Viagra interacts badly with some other drug the man is taking. So you should make sure that your doctor knows what other pills you might be on.

I should say that incredibly rarely, blindness and deafness can occur in men who take Viagra. But I have never seen such a case.

I don't think you need Viagra. But if your own doctor thinks that you do, you need have no fear about taking it.

Going on the Pill at 28

Q I am about to go on the Pill, at the age of 28. Will it take away my sexual desire, as I have heard?

A No. It won't. Occasionally, a woman may feel a little less sexy on some brand of Pill. But if she switches to a next brand, or the Mini-Pill, things are usually OK. A lot of women enjoy their sex lives more when they are on the Pill because they no longer have to fret about pregnancy.

Pointers on dating an older woman

Q I am a man of 25, and a beautiful woman a little more than 50 has just told me that she would like to have an affair with me. Doctor, I cannot believe my luck!

But medically speaking, is there any kind of problem I should look out for?

A No, not really. But please bear in mind that ladies aged over 50 can sometimes get pregnant. So please take care not to give this woman an unwanted conception.

I hope your relationship will be a long and happy one. Who knows? You might end up by marrying her.

What is this 'caruncle'?

Q. I am a woman who has an active sex life but recently, there has been what you might call a fly in the ointment! You see, I find that in certain positions sex with men produces quite a lot of discomfort, and even pain. I have a good doctor, so I went to her and she checked me out. Then she told me that I have something called a 'caruncle'. I have to see her again next week. But what is this 'caruncle,' doctor? Is it like a cancer?

A. No, it is not cancer, so you have no need to fret. The doctor is talking about what is called a 'urethral caruncle'. That is a little bulge of tissue which comes out of the tiny opening through which you pass urine. The cause is not known.The condition is pretty common in women, but almost unheard-of in men.

Caruncles tend to get 'squashed' during sex in certain positions. So they can cause the kind of discomfort or pain that you have been experiencing. Fortunately, many urethral caruncles don't need any treatment. The doctor may suggest that you just use plenty of lubricant, and also avoid sex positions which cause you pain. However, if the caruncle continues to give you trouble, it may be worth trying some prescribed hormone cream. Alternatively, a gyno could operate to remove the swelling or perhaps laser it.

Is fertility reduced at 30?

Q My wife is currently 30. Could I assume that her fertility is now reduced, so that we don't really have to bother with birth control?

A. No way. At the age of 30, a woman's fertility is scarcely, if at all, reduced.